Texas, 2011

Damaging Winds in Texas, October 18, 2011

October 18, 2011 · NWS SHV · 3 events in 2 counties and zones

A potent upper level storm system moved out of the Southern Plains and into the Lower Mississippi River Valley during the predawn hours of October 18th. Storms developed in a weakly unstable environment along a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent upper level storm system moved out of the Southern Plains and into the Lower Mississippi River Valley during the predawn hours of October 18th. Storms developed in a weakly unstable environment along a strong cold front. These storms produced mainly wind damage across portions of Northeast Texas and Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 17, 7:32 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Oct 17, 7:32 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 PM CDT MON OCT 17 2011

.DISCUSSION...

COLD FRONT WILL BE ENTERING THE NORTHWEST SECTIONS OF THE FOUR
STATE REGION NEAR OR SLIGHTLY AFTER MIDNIGHT AND THEN SPREAD
RAPIDLY ACROSS AREA OVERNIGHT AND EARLY TUESDAY. SHOWERS AND
THUNDERSTORMS WILL BE OCCURRING ALONG AND AHEAD OF THE FRONT AND
WILL BE POSSIBLY JUST IN ITS WAKE. IN WAKE OF THIS STRONG COLD
FRONT A TIGHT PRESSURE GRADIENT WILL PROVIDE FOR STRONG AND GUSTY
WEST TO NORTHWEST WINDS. WINDS WILL BECOME NORTHWEST AND RANGE
FROM 15 TO 25 MPH WITH HIGHER GUSTS TO 30 TO 25 MPH. HAVE HOISTED
A LAKE WIND ADVISORY FOR THE FOUR STATE REGION STARTING OUT FOR THE
NORTHWEST SECTIONS JUST JUST PRIOR TO DAYBREAK AND THEN FOR THE
REMAINING SECTIONS AFTER 9 AM. THE WINDS WILL START TO TAPER OFF
DURING THE LATE AFTERNOON AND EARLY EVENING BUT BELOW LAKE WIND
ADVISORY CRITERIA AROUND AND AFTER 7 PM CDT FOR MOST LOCATIONS.
THIS WILL SERVE AS THE EVENING UPDATE. CHANGES TO THE WINDS
AND SPEEDS HAVE BEEN MADE. /06/

&&

.AVIATION...

CONCERNING THE ARKLATEX...A STRONG COLD FRONT PLOWING ACROSS SE OK
ATTM WILL EDGE INTO OUR CWA BY LATE THIS EVENING...AFFECTING
KTXK/KTYR BY MIDNIGHT AND OUR REMAINING SITES BY DAYBREAK 12Z OR SO.
EXPECTING MVFR CIGS/VSBY ASSOCIATED WITH WIDESPREAD THUNDERSTORMS
ALONG AND PERHAPS RIGHT BEHIND THE SFC BOUNDARY. S/SW WINDS TONIGHT
AROUND 6KTS WILL GUST IN WEATHER ALONG THE FRONT AND THEN REALLY
PICK-UP AFTER SUNRISE WITH NW 15-25KTS WITH HIGHER GUSTS TO 30KTS BY
MID MORNING...AS SKC FM WEST TO EAST...AND GUST MUCH OF THE DAY. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  67  43  71  39 /  60  20   0   0   0
MLU  62  66  43  69  38 /  40  40   0   0   0
DEQ  53  68  39  67  32 /  70  20   0   0   0
TXK  56  66  40  68  37 /  70  20   0   0   0
ELD  61  65  40  66  34 /  70  40   0   0   0
TYR  55  67  43  71  41 /  60  10   0   0   0
GGG  57  68  42  71  37 /  60  10   0   0   0
LFK  65  71  43  72  40 /  30  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 9 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: ARZ061-071>073.

     LAKE WIND ADVISORY FROM 6 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059-060-070.

LA...LAKE WIND ADVISORY FROM 9 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY FROM 6 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY FROM 9 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: TXZ149>153-165>167.

     LAKE WIND ADVISORY FROM 6 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

06/24
Hazardous weather outlook, Oct 17, 11:00 AM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON OCT 17 2011

OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165>167-181100-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1200 PM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE ROCKIES AND
INTO THE SOUTHERN PLAINS LATE THIS AFTERNOON AND OVERNIGHT.
THUNDERSTORMS WILL LIKELY DEVELOP ALONG A STRONG COLD FRONT ACROSS
NORTH CENTRAL TEXAS AND OKLAHOMA LATE THIS AFTERNOON WITH THIS
CONVECTION SPREADING EASTWARD INTO THE REGION LATE TONIGHT. ISOLATED
STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT GIVEN THE COLD
TEMPERATURES ALOFT IN ASSOCIATION WITH THE AREA OF LOW PRESSURE.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
STRONG NORTHWEST WINDS...SUSTAINED AT 15 TO 25 MPH WITH HIGHER
GUSTS...ARE EXPECTED ACROSS THE REGION ON TUESDAY...RESULTING IN
AN ELEVATED FIRE DANGER THREAT. WINDS WILL DIMINISH TUESDAY
EVENING ACROSS THE REGION. OTHERWISE...NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-181100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1200 PM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE ROCKIES AND
INTO THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY LATE THIS
AFTERNOON AND OVERNIGHT. THUNDERSTORMS WILL LIKELY DEVELOP ALONG A
STRONG COLD FRONT ACROSS NORTH CENTRAL TEXAS AND OKLAHOMA LATE THIS
AFTERNOON WITH THIS CONVECTION SPREADING EASTWARD INTO THE REGION
LATE TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS CANNOT BE
RULED OUT GIVEN THE COLD TEMPERATURES ALOFT IN ASSOCIATION WITH THE
AREA OF LOW PRESSURE...BUT WIDESPREAD SEVERE THUNDERSTORM ACTIVITY
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
STRONG NORTHWEST WINDS...SUSTAINED AT 15 TO 25 MPH WITH HIGHER
GUSTS...ARE EXPECTED ACROSS THE REGION ON TUESDAY...RESULTING IN
AN ELEVATED FIRE DANGER THREAT. WINDS WILL DIMINISH TUESDAY
EVENING ACROSS THE REGION. OTHERWISE...NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 17, 10:22 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 PM CDT MON OCT 17 2011

OKZ077-TXZ096-097-180500-
BOWIE-MCCURTAIN-RED RIVER-
1122 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL MIDNIGHT CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     BOXELDER...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF BOXELDER...MOVING
NORTHEAST AT 30 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

24
Special weather statement, Oct 17, 10:25 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 PM CDT MON OCT 17 2011

ARZ050-059-OKZ077-180500-
LITTLE RIVER-MCCURTAIN-SEVIER-
1125 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL MIDNIGHT CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...HORATIO AND LOCKESBURG...

AT 1121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BROKEN BOW...OR
14 MILES WEST OF HORATIO...MOVING EAST AT 40 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

24
Special weather statement, Oct 17, 11:27 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 AM CDT TUE OCT 18 2011

ARZ051-060-061-180615-
HEMPSTEAD-HOWARD-NEVADA-
1227 AM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...HOWARD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...CENTER POINT...CORINTH...MINERAL SPRINGS...NASHVILLE
     AND TOLLETTE...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NASHVILLE...MOVING EAST AT 45
MPH.

MOTHBALL SIZE HAIL...AND WINDS 25 TO 35 MPH ARE EXPECTED WITH THIS
STORM.

06
Special weather statement, Oct 17, 11:33 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 AM CDT TUE OCT 18 2011

TXZ124-180615-
WOOD-
1233 AM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HOARD...MINEOLA...PLEASANT GROVE...
     QUITMAN AND WINNSBORO...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF
MINEOLA...MOVING EAST AT 35 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

06
Special weather statement, Oct 18, 12:24 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 AM CDT TUE OCT 18 2011

TXZ109>112-180715-
CAMP-CASS-MORRIS-TITUS-
124 AM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS...TITUS...CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...DAINGERFIELD...HUGHES SPRINGS...JENKINS...LEESBURG...
     LONE STAR...NEWSOME...PITTSBURG AND ROCKY BRANCH...

AT 119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NEWSOME...OR 5 MILES SOUTHWEST
OF LEESBURG...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS 25 TO 35 MPH ARE EXPECTED WITH THIS STORM.

06
Special weather statement, Oct 18, 12:45 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 AM CDT TUE OCT 18 2011

TXZ136-149-150-180730-
CHEROKEE-RUSK-SMITH-
145 AM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK...SMITH AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BULLARD...HENDERSON...JACKSONVILLE...JOINERVILLE...
     MINDEN...MIXON...MOUNT SELMAN...NEW SALEM...REESE...TROUP...
     TURNERTOWN AND WHITEHOUSE...

AT 143 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BERRYVILLE...OR 13 MILES
SOUTHWEST OF WHITEHOUSE...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS 25 TO 35 MPH ARE EXPECTED WITH THIS STORM.

06

The radar

The Shreveport radar (KSHV), 97 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
October 18, 1:34 AM CST
Where
Rusk County, 2.38 mi SSW of Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.990, -94.720

Trees were downed in Minden, Texas.

Thunderstorm Wind, Rusk

When
October 18, 1:45 AM CST
Where
Rusk County, 0.91 mi SW of Mt Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.910, -94.680

A large tree was downed on Hwy. 315 near Mount Enterprise, Texas.

Thunderstorm Wind, Panola

When
October 18, 2:00 AM CST
Where
Panola County, 2.38 mi SSW of Lake Murvaul
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -94.490

Numerous trees were downed near the intersection of F.M. 1971 and F.M. 999. southwest of Carthage, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341762, 341763, 341764.